Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 10, NWS Denver/Boulder, CO

June 19, 2003Douglas County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 19, 2003, 2:56 PM MDT for Douglas County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2003, 2:56 PM MDT (20:56 UTC)
Expired
Jun 19, 2003, 5:00 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Douglas County, CO

The radar

The Denver radar (KFTG), 92 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 192058
FFWBOU
COC035-192300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
256 PM MDT THU JUN 19 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 500 PM MDT

* AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN 5 MILES SOUTH OF CHEESMAN RESERVOIR...OR ABOUT 28
  MILES SOUTHWEST OF CASTLE ROCK.  THE STORM PRODUCING THE HEAVY RAIN
  WAS NEARLY STATIONARY.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...CHEESMAN 
RESERVOIR...AND THE FOUR MILE CREEK AND TROUT CREEK DRAIN BASINS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE
EXPECTED ACROSS RURAL ROADS.

LAT...LON 3913 10531 3913 10519 3921 10515 3922 10528

$$
BAKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 2:21 AM MDT, 12 hours 35 minutes earlier.

Area forecast discussion, Jun 19, 2:21 AM MDT, 12 hours 35 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
221 AM MDT THU JUN 19 2003

SHORT TERM DISCUSSION...LIGHT FLOW ALOFT COMBINED WITH AMPLE MSTR WL
LEAD TO ANOTHER ROUND OF TSTMS LATER THIS AFTN AND EVENING.
PRECIPITABLE WATER VALUES FM LATEST MM5 SOUNDINGS ARE FCST OVER AND
INCH WITH STORM MOTIONS AROUND 5 KTS SO SHOULD SEE SOME VERY HEAVY
RAIN AMOUNTS WHERE STORMS OCCUR.  MEAMWHILE APPARENTLY THERE WERE
SOME WRM CORE RAIN PROCESSES OCCURRING WED EVENING AS RAIN REPORTS
FM SOME SPOTTERS IN THE FOOTHILLS WERE 3 TIMES GREATER THAN WHAT
RADAR WAS ESTIMATING SO LATER SHIFTS MAY HAVE TO CONSIDER ADJUSTING
ZR RELATIONSHIP TO TROPICAL ZR.  APPEARS MAIN DRIVING FORCE BEHIND
CONVECTION TODAY WL BE AFTN HTG ALTHOUGH MODELS ARE SHOWING SOME
FAVORABLE UPR LVL DIVERGENCE CENTERED OVR NRN CO IN THE 00Z-06Z TIME
PERIOD.  AM SOMEWHAT CONCERNED ABOUT ELY OR SELY LOW LVL FLOW INCRG
INTO THE FOOTHILLS LATER THIS AFTN AND EVENING WHICH COULD
POTENTIALLY LEAD TO TRAINING OF ECHOES NR THE HIGHER TERRAIN.  WITH
POTENTIAL FOR SLOW MOVING HEAVY RAIN PRODUCING STORMS A FLASH FLOOD
WATCH MAY BE NEEDED FOR LATER THIS AFTN INTO THE EARLY EVENING HRS
IN AND NR THE FOOTHILLS EXTENDING EASTWARD INTO PORTIONS OF THE NERN
PLAINS.  KLEYLA

LONG TERM DISCUSSION...ON FRI...TROF OFSHR SOCAL WL MOVE INTO AZ. A
WK RIPPLE WL MOVE THRU THE AREA ELY FRIDAY MRNG WHICH WL SERVE TO
INCRS SWLY FLOW.  THIS WL EFFECTIVELY SCOUR MOST OF THE MSTR OUT OF
THE AREA BY AFTN.  MESOETA IS PARTICULARLY AGGESSIVE IN PUSHING THE
MSTR EWD...BUT AVN KPS ENUF MID LVL MSTR FOR SOME CONVECTION IN THE
AFTN.  PREFER THE AVN SOLN AND WL KP AFTN TSTMS IN FCST...MAINLY FOR
THE MTNS AND FOR A SLIVER OF TERRITORY NEAR THE NEBR/KS BORDER WHERE
THE MSTR HASNT BEEN REMOVED AS MUCH.  TEMPS WL FINALLY WRM UP TO NR
NRML LVLS.

SAT AND BYND...FAIRLY AMPLIFIED PTRN FOR THIS TIME OF YR BCMG
EVIDENT.  A STUBBORN LONG-WV TROF WL BCM ESTABLISHED TO OUR WEST...
LEADING TO MDT SWLY FLOW ACRS THE STATE.  THIS WL KP THINGS DRIER
ACRS THE CWFA...BUT A COUPLE OF SURGES WL MOV ACRS THE ERN PLAINS
ELY SAT AND PERHAPS SUN AND YET AGAIN MON WHICH MAY AID IN DVLPG
LIMITED CONVECTION.  THE SURGE SAT LOOKS SUBSTANTIAL ENUF TO KNOCK
A FEW DEGREES FM FRIDAYS HIGH TEMPS...WL KNOCK A COUPLE OF DEGREES
OFF FCST TEMPS SAT...BUT OTWS CUR XTNDD FCST LKS OK. 46

.DEN...NONE.
Hazardous weather outlook, Jun 19, 11:05 AM MDT, 3 hours 51 minutes before
COZ030>051-192200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP OVER THE FOOTHILLS
EARLY THIS AFTERNOON...AND SPREAD TO THE PLAINS BY LATE AFTERNOON.
SHOWERS WILL THEN CONTINUE WELL INTO THE EVENING.  THE AIRMASS
REMAINS SATURATED AND UNSTABLE TODAY WITH LIGHT WINDS ALOFT.
DEWPOINTS IN THE MID 50S ON THE PLAINS AND SOUTHEAST WINDS AT 10 TO
15 MPH WILL HELP SUSTAIN THUNDERSTORMS WITH ENHANCED INFLOW.  CLOSER
TO THE FOOTHILLS THIS AFTERNOON...DEWPOINTS WILL HOVER AROUND 50
DEGREES.

THIS ALL BOILS DOWN TO SLOW MOVING THUNDERSTORMS CAPABLE OF DROPPING
1 TO 2 INCHES OF RAIN IN AN HOUR.  A FLASH FLOOD WATCH WAS
CONSIDERED AND MAY STILL BE NEEDED LATER THIS AFTERNOON.  AT THIS
TIME...NEITHER MAJOR FLOODING OR WIDESPREAD FLOODING IS EXPECTED.
HOWEVER...SOME LOCAL FLOODING WILL BE POSSIBLE THIS AFTERNOON...WITH
THE TWO AREAS OF GREATEST CONCERN BEING THE HAYMAN BURN...AND ALONG
AND NEAR THE FOOTHILLS OF LARIMER AND BOULDER COUNTIES...WHERE OVER
AN INCH OF RAIN FELL LAST NIGHT.

SEVERE WEATHER WILL ALSO BE ISOLATED WITH A FEW STORMS CAPABLE OF
PRODUCING 1 INCH HAIL.

STORMS WILL LINGER WELL INTO THE EVENING...ENDING LATE WITH AREAS OF
LOW CLOUDS AND FOG DEVELOPING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
FRIDAY...MAINLY ON THE PLAINS.  STORMS WILL AGAIN BE CAPABLE OF
PRODUCING HEAVY RAIN AND MAY ALSO BECOME SEVERE AT TIMES.

THE UPPER LEVEL PATTERN ACROSS COLORADO WILL SHIFT TO A DRIER...
SOUTHWESTERLY FLOW BY SATURDAAY WHICH WILL CONTINUE THROUGH MUCH OF
NEXT WEEK.  NO HAZARDOUS WEATHER IS EXPECTED AFTER FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TO MONITOR RAINFALL AND RUNOFF
AFTER 2 PM.

RTG/DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:57 PM MDTFlash Flood WarningBOUAdams3 hr
Jun 18, 8:20 PM MDTFlash Flood WarningBOULarimer2 hr

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.